Pustular DRESS Syndrome Secondary to Hydroxychloroquine With EBV Reactivation

February 28, 2019

Background: Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) or drug-induced hypersensitivity (DIHS) is a rare and feared complication of frequently used medications such as anticonvulsants, sulfonamides, and allopurinol. To date, no reports of hydroxychloroquine-induced pustular DRESS syndrome have been associated with Epstein-Barr virus (EBV) reactivation nor imitated other cutaneous adverse drug reactions as in our patient.

Observation: A 56-year-old female presented with a diffuse cutaneous eruption involving the face, trunk, extremities, and palms approximately two weeks after the initiation of hydroxychloroquine therapy for a suspected Sjögren's-like process with inflammatory cervical lymphadenopathy. Skin examination demonstrated diffuse erythematous and edematous papules and pustules on her dorsal and volar hands and fingers, arms, legs, chest, abdomen, back, scalp, and face. In many areas, lesions coalesced into plaques with overlying pustules, scale, and crust. Additional notable exam findings included centralized facial edema, edema of the hands, and cervical lymphadenopathy. Laboratory workup revealed leukocytosis, peripheral eosinophilia, elevated transaminases, and a negative autoimmune workup; however, serology demonstrated EBV reactivation. Histologic assessment displayed a spongiotic dermatitis with eosinophils, superficial perivascular dermatitis, as well as corneal, subcorneal, and intraepidermal neutrophilic microabscesses, mimicking acute generalized exanthematous pustulosis or pustular psoriasis, even though clinical evaluation suggested DRESS syndrome.

Conclusion: To our knowledge, this is the first reported case of hydroxychloroquine-induced pustular DRESS syndrome in the context of EBV reactivation. Given hydroxychloroquine’s immunomodulatory function and association with other cutaneous manifestations, our patient represents a significant diagnostic challenge. Therefore, this case highlights the importance of knowledge regarding overlapping features, histologically and clinically, among acute generalized exanthematous pustulosis, pustular psoriasis, and DRESS syndrome.

J Drugs Dermatol. 2019;18(2):207-209.

as reported in: Girijala RL, Siddiqi I, Kwak Y, Wright D, Patel DB, Goldberg LH. J Drugs Dermatol. 2019 Feb:18(2):207-209. doi: S1545961619P0207X.